In five patients symptomatic hyponatremia developed during chlorpropamide therapy for diabetes mellitus. Chlorpropamide administration was associated with hyponatremia and serum hypoosmolality, continued sodium excretion despite hyponatremia and an impaired ability to dilute urine maximally and to excrete a water load. Clinical and chemical abnormalities were corrected by withdrawal of chlorpropamide and reappeared when the drug was readministered. This phenomenon represents a drug-induced reversible form of the syndrome of inappropriate activity of antidiuretic hormone due to enhancement of action by chlorpropamide. The reason for the development of hyponatremia in only a small percentage of persons receiving the drug is not clear. The syndrome was seen in 4 per cent of patients receiving chlorpropamide in a clinic population. This may be related to individual variation in ability to suppress endogenous antidiuretic hormone in response to hypo-osmolality.